doi: 10.3934/cpaa.2020248

Weak well-posedness of hyperbolic boundary value problems in a strip: When instabilities do not reflect the geometry

Univ. Littoral Côte d'Opale, UR2597, LMPA, , Laboratoire de Mathématiques Pures et Appliquées, F-62100, France

Received  March 2020 Revised  June 2020 Published  October 2020

In this article we investigate the possible losses of regularity of the solution for hyperbolic boundary value problems defined in the strip $ \mathbb{R}^{d-1}\times \left[0,1 \right]$.

This question has already been widely studied in the half-space geometry in which a full characterization is almost completed (see [16,7,6]). In this setting it is known that several behaviours are possible, for example, a loss of a derivative on the boundary only or a loss of a derivative on the boundary combined with one or a half loss in the interior.

Crudely speaking the question addressed here is "can several boundaries make the situation becomes worse?".

Here we focus our attention to one special case of loss (namely the elliptic degeneracy of [16]) and we show that (in terms of losses of regularity) the situation is exactly the same as the one described in the half-space, meaning that the instability does not meet the geometry. This result has to be compared with the one of [2] in which the geometry has a real impact on the behaviour of the solution.

Citation: Antoine Benoit. Weak well-posedness of hyperbolic boundary value problems in a strip: When instabilities do not reflect the geometry. Communications on Pure & Applied Analysis, doi: 10.3934/cpaa.2020248
References:
[1]

A. Benoit, Geometric optics expansions for linear hyperbolic boundary value problems and optimality of energy estimates for surface waves, Differ. Integral Equ., 27 (2014), 531-562.   Google Scholar

[2]

A. Benoit, WKB expansions for weakly well-posed hyperbolic boundary value problems in a strip: time depending loss of derivatives, preprint, https://hal.archives-ouvertes.fr/hal-02391809. Google Scholar

[3]

A. Benoit, Lower exponential strong well-posedness of hyperbolic boundary value problems in a strip, to appear in Indiana U. Math. J.. doi: 10.1512/iumj.2007.56.2851.  Google Scholar

[4]

S. Benzoni-GavageF. RoussetD. Serre and K. Zumbrun, Generic types and transitions in hyperbolic initial-boundary-value problems, Proc. Roy. Soc. Edinburgh Sect. A, 132 (2002), 1073-1104.  doi: 10.1017/S030821050000202X.  Google Scholar

[5] S. Benzoni-Gavage and D. Serre, Multidimensional hyperbolic partial differential equations, Oxford University Press, 2007.   Google Scholar
[6]

J. F. Coulombel, Well-posedness of hyperbolic initial boundary value problems, J. Math. Pures Appl., 84 (2005), 786-818.  doi: 10.1016/j.matpur.2004.10.005.  Google Scholar

[7]

J. F. Coulombel, Stabilité Multidimensionnelle D'interfaces Dynamiques. Application Aux Transitions De Phase Liquide-vapeur, Ph. D thesis, ENS Lyon, 2002. Google Scholar

[8]

J. F. Coulombel and O. Guès, Geometric optics expansions with amplification for hyperbolic boundary value problems: linear problems, Ann. Inst. Fourier (Grenoble), 60 (2010), 2183-2233.   Google Scholar

[9]

J. Chazarain and A. Piriou, Introduction À La Théorie Des équations Aux Dérivées Partielles Linéaires, Gauthier-Villars, Paris, 1981.  Google Scholar

[10]

J. F. Hersh, Mixed problems in several variables, J. Math. Mech., 12 (1963), 317-334.   Google Scholar

[11]

H. O. Kreiss, Initial boundary value problems for hyperbolic systems, Commun. Pure Appl. Math., 23 (1970), 277-298.  doi: 10.1002/cpa.3160230304.  Google Scholar

[12]

V. Lescarret, Wave transmission in dispersive media, Math. Models Methods Appl. Sci., 17 (2007), 485-535.  doi: 10.1142/S0218202507002005.  Google Scholar

[13]

A. Marcou, Rigorous weakly nonlinear geometric optics for surface waves, Asymptot. Anal., 69 (2010), 125-174.   Google Scholar

[14]

G. Métivier, The block structure condition for symmetric hyperbolic systems, Bull. London Math. Soc., 32 (2000), 689-702.  doi: 10.1112/S0024609300007517.  Google Scholar

[15]

L. Sarason, On hyperbolic mixed problems, Arch. Rational Mech. Anal., 18 (1965), 310-334.  doi: 10.1007/BF00251670.  Google Scholar

[16]

M. Sablé-Tougeron, Existence pour un problème de l'élastodynamique Neumann non linéaire en dimension 2, Arch. Rational Mech. Anal., 101 (1988), 261-292.  doi: 10.1007/BF00253123.  Google Scholar

[17]

M. Williams, Nonlinear geometric optics for hyperbolic boundary problems, Commun. Partial Differ. Equ., 21 (1996), 1829-1895.  doi: 10.1080/03605309608821247.  Google Scholar

[18]

M. Williams, Boundary layers and glancing blow-up in nonlinear geometric optics, Ann. Sci. École Norm. Sup., 33 (2000), 383-432.  doi: 10.1016/S0012-9593(00)00116-6.  Google Scholar

show all references

References:
[1]

A. Benoit, Geometric optics expansions for linear hyperbolic boundary value problems and optimality of energy estimates for surface waves, Differ. Integral Equ., 27 (2014), 531-562.   Google Scholar

[2]

A. Benoit, WKB expansions for weakly well-posed hyperbolic boundary value problems in a strip: time depending loss of derivatives, preprint, https://hal.archives-ouvertes.fr/hal-02391809. Google Scholar

[3]

A. Benoit, Lower exponential strong well-posedness of hyperbolic boundary value problems in a strip, to appear in Indiana U. Math. J.. doi: 10.1512/iumj.2007.56.2851.  Google Scholar

[4]

S. Benzoni-GavageF. RoussetD. Serre and K. Zumbrun, Generic types and transitions in hyperbolic initial-boundary-value problems, Proc. Roy. Soc. Edinburgh Sect. A, 132 (2002), 1073-1104.  doi: 10.1017/S030821050000202X.  Google Scholar

[5] S. Benzoni-Gavage and D. Serre, Multidimensional hyperbolic partial differential equations, Oxford University Press, 2007.   Google Scholar
[6]

J. F. Coulombel, Well-posedness of hyperbolic initial boundary value problems, J. Math. Pures Appl., 84 (2005), 786-818.  doi: 10.1016/j.matpur.2004.10.005.  Google Scholar

[7]

J. F. Coulombel, Stabilité Multidimensionnelle D'interfaces Dynamiques. Application Aux Transitions De Phase Liquide-vapeur, Ph. D thesis, ENS Lyon, 2002. Google Scholar

[8]

J. F. Coulombel and O. Guès, Geometric optics expansions with amplification for hyperbolic boundary value problems: linear problems, Ann. Inst. Fourier (Grenoble), 60 (2010), 2183-2233.   Google Scholar

[9]

J. Chazarain and A. Piriou, Introduction À La Théorie Des équations Aux Dérivées Partielles Linéaires, Gauthier-Villars, Paris, 1981.  Google Scholar

[10]

J. F. Hersh, Mixed problems in several variables, J. Math. Mech., 12 (1963), 317-334.   Google Scholar

[11]

H. O. Kreiss, Initial boundary value problems for hyperbolic systems, Commun. Pure Appl. Math., 23 (1970), 277-298.  doi: 10.1002/cpa.3160230304.  Google Scholar

[12]

V. Lescarret, Wave transmission in dispersive media, Math. Models Methods Appl. Sci., 17 (2007), 485-535.  doi: 10.1142/S0218202507002005.  Google Scholar

[13]

A. Marcou, Rigorous weakly nonlinear geometric optics for surface waves, Asymptot. Anal., 69 (2010), 125-174.   Google Scholar

[14]

G. Métivier, The block structure condition for symmetric hyperbolic systems, Bull. London Math. Soc., 32 (2000), 689-702.  doi: 10.1112/S0024609300007517.  Google Scholar

[15]

L. Sarason, On hyperbolic mixed problems, Arch. Rational Mech. Anal., 18 (1965), 310-334.  doi: 10.1007/BF00251670.  Google Scholar

[16]

M. Sablé-Tougeron, Existence pour un problème de l'élastodynamique Neumann non linéaire en dimension 2, Arch. Rational Mech. Anal., 101 (1988), 261-292.  doi: 10.1007/BF00253123.  Google Scholar

[17]

M. Williams, Nonlinear geometric optics for hyperbolic boundary problems, Commun. Partial Differ. Equ., 21 (1996), 1829-1895.  doi: 10.1080/03605309608821247.  Google Scholar

[18]

M. Williams, Boundary layers and glancing blow-up in nonlinear geometric optics, Ann. Sci. École Norm. Sup., 33 (2000), 383-432.  doi: 10.1016/S0012-9593(00)00116-6.  Google Scholar

[1]

Christina A. Hollon, Jeffrey T. Neugebauer. Positive solutions of a fractional boundary value problem with a fractional derivative boundary condition. Conference Publications, 2015, 2015 (special) : 615-620. doi: 10.3934/proc.2015.0615

[2]

Yi Zhou, Jianli Liu. The initial-boundary value problem on a strip for the equation of time-like extremal surfaces. Discrete & Continuous Dynamical Systems - A, 2009, 23 (1&2) : 381-397. doi: 10.3934/dcds.2009.23.381

[3]

Hiroshi Isozaki. Inverse boundary value problems in the horosphere - A link between hyperbolic geometry and electrical impedance tomography. Inverse Problems & Imaging, 2007, 1 (1) : 107-134. doi: 10.3934/ipi.2007.1.107

[4]

Matthias Eller. Loss of derivatives for hyperbolic boundary problems with constant coefficients. Discrete & Continuous Dynamical Systems - B, 2018, 23 (3) : 1347-1361. doi: 10.3934/dcdsb.2018154

[5]

Tatsien Li, Libin Wang. Global classical solutions to a kind of mixed initial-boundary value problem for quasilinear hyperbolic systems. Discrete & Continuous Dynamical Systems - A, 2005, 12 (1) : 59-78. doi: 10.3934/dcds.2005.12.59

[6]

Laurence Halpern, Jeffrey Rauch. Hyperbolic boundary value problems with trihedral corners. Discrete & Continuous Dynamical Systems - A, 2016, 36 (8) : 4403-4450. doi: 10.3934/dcds.2016.36.4403

[7]

Sunghan Kim, Ki-Ahm Lee, Henrik Shahgholian. Homogenization of the boundary value for the Dirichlet problem. Discrete & Continuous Dynamical Systems - A, 2019, 39 (12) : 6843-6864. doi: 10.3934/dcds.2019234

[8]

Dorina Mitrea, Marius Mitrea, Sylvie Monniaux. The Poisson problem for the exterior derivative operator with Dirichlet boundary condition in nonsmooth domains. Communications on Pure & Applied Analysis, 2008, 7 (6) : 1295-1333. doi: 10.3934/cpaa.2008.7.1295

[9]

Vladimir V. Varlamov. On the initial boundary value problem for the damped Boussinesq equation. Discrete & Continuous Dynamical Systems - A, 1998, 4 (3) : 431-444. doi: 10.3934/dcds.1998.4.431

[10]

Mauro Garavello. Boundary value problem for a phase transition model. Networks & Heterogeneous Media, 2016, 11 (1) : 89-105. doi: 10.3934/nhm.2016.11.89

[11]

Patricio Cerda, Leonelo Iturriaga, Sebastián Lorca, Pedro Ubilla. Positive radial solutions of a nonlinear boundary value problem. Communications on Pure & Applied Analysis, 2018, 17 (5) : 1765-1783. doi: 10.3934/cpaa.2018084

[12]

Gen Nakamura, Michiyuki Watanabe. An inverse boundary value problem for a nonlinear wave equation. Inverse Problems & Imaging, 2008, 2 (1) : 121-131. doi: 10.3934/ipi.2008.2.121

[13]

Marta García-Huidobro, Raul Manásevich. A three point boundary value problem containing the operator. Conference Publications, 2003, 2003 (Special) : 313-319. doi: 10.3934/proc.2003.2003.313

[14]

Matthias Eller, Daniel Toundykov. Carleman estimates for elliptic boundary value problems with applications to the stablization of hyperbolic systems. Evolution Equations & Control Theory, 2012, 1 (2) : 271-296. doi: 10.3934/eect.2012.1.271

[15]

Aimin Huang, Roger Temam. The linear hyperbolic initial and boundary value problems in a domain with corners. Discrete & Continuous Dynamical Systems - B, 2014, 19 (6) : 1627-1665. doi: 10.3934/dcdsb.2014.19.1627

[16]

G. Métivier, K. Zumbrun. Symmetrizers and continuity of stable subspaces for parabolic-hyperbolic boundary value problems. Discrete & Continuous Dynamical Systems - A, 2004, 11 (1) : 205-220. doi: 10.3934/dcds.2004.11.205

[17]

Nguyen Huu Can, Nguyen Huy Tuan, Donal O'Regan, Vo Van Au. On a final value problem for a class of nonlinear hyperbolic equations with damping term. Evolution Equations & Control Theory, 2020  doi: 10.3934/eect.2020053

[18]

Felipe Ponce-Vanegas. Reconstruction of the derivative of the conductivity at the boundary. Inverse Problems & Imaging, 2020, 14 (4) : 701-718. doi: 10.3934/ipi.2020032

[19]

Jon Jacobsen, Taylor McAdam. A boundary value problem for integrodifference population models with cyclic kernels. Discrete & Continuous Dynamical Systems - B, 2014, 19 (10) : 3191-3207. doi: 10.3934/dcdsb.2014.19.3191

[20]

Chan-Gyun Kim, Yong-Hoon Lee. A bifurcation result for two point boundary value problem with a strong singularity. Conference Publications, 2011, 2011 (Special) : 834-843. doi: 10.3934/proc.2011.2011.834

2019 Impact Factor: 1.105

Metrics

  • PDF downloads (9)
  • HTML views (25)
  • Cited by (0)

Other articles
by authors

[Back to Top]